CSN Login
Members Online: 13

Delay in Chemotherapy

Eltina21's picture
Eltina21
Posts: 174
Joined: May 2010

Hi Everyone,
I went for chemotherapy today and they could not give it to me because my white blood cell count had dropped to 950. Am I doing something wrong? Thanks in advance.
Peace and Blessings,
Karen

Left Coaster's picture
Left Coaster
Posts: 25
Joined: Jul 2010

There is nothing that you did "wrong", though you could ask about neupogen or neulasta or other drugs that could help with your low counts. When I was on folfiri my counts were close to being too low for chemo and instead of delaying the chemo my oncologist gave me neupogen. Call the Dr's office and ask and see if maybe you can get chemo in combination with a white cell count booster (for lack of a better term).

taraHK
Posts: 1961
Joined: Aug 2003

Hi Karen,

No, you are not doing anything wrong. Unfortunately, low blood counts are a very very common side effect of chemo. Some people have more trouble with red blood cells, some with white. For me, it was always my white blood cell count.

It is not uncommon to have chemo postponed due to low blood counts. Happened to me a lot! Are you scheduled to go back in a week? In all likelihood, your blood counts will be back up by then, and you can proceed.

It is a bit upsetting to have the chemo postponed. My oncologist made me feel much better when he told me there had been a study which showed that delays up to 2-3 weeks don't interfere with the effectiveness of the chemo.

As others have said, there are some shots you can have (eg neulasta) which can boost your WBC count.

In the meantime, try to get lots of rest, eat healthily (maybe more protein and fruits?) -- and take a little more care with germs, as your immune system will be a little weak now.

I bet you bounce back quickly! Stay strong!

Best wishes
Tara

herdizziness's picture
herdizziness
Posts: 3388
Joined: Apr 2010

You're not doing anything wrong, the body reacts to chemo the way the body wants.
In my case, next week I won't get my Oxy, because my red blood cells are down (my white are hanging in there just fine). Instead of being disappointed about no Oxy next week, I'm bursting with happiness to have this little break from the Oxy. Just on Xeloda next week. So right now, I'm eating a lot of peanut butter, beans, etc., to get them back up and enjoying the break.
No worries, about doing anything wrong Karen, you aren't, just call your onc's office and see what they can do to help raise the white cell count.

Eltina21's picture
Eltina21
Posts: 174
Joined: May 2010

Hi again,
I wish to thank everyone for their responses. I am so thankful for this web site. This way I am able to ask questions and receive answers and great support and give support to others. I know that I am not alone. I have an appointment with my oncologist on Thursday. I shall keep you posted. Thank you again and have a blessed day.

Peace and Blessings,

Karen

abrub's picture
abrub
Posts: 1528
Joined: Mar 2010

Karen,
Chemo is commonly delayed for low blood counts; many people end up having their cycles extended by a week to allow recovery.

Mine was never delayed for blood counts, but it was delayed to allow more recovery from side effects.

Your body will let you know what it can tolerate.

Alice

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network